Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 23, 2017, 10:46 PM CDT for Martin County, Midland County, Texas. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2017, 10:46 PM CDT (03:46 UTC)
- Expired
- Mar 23, 2017, 11:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 13 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 10:48 PM CDT | HAIL 1 | Midland, TX | QUARTER SIZED HAIL COVERING THE GROUND NORTH OF LOOP 250 IN MIDLAND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 3.8 hours before the alert went out and 324 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
123
WUUS54 KMAF 240346
SVRMAF
TXC317-329-240430-
/O.NEW.KMAF.SV.W.0018.170324T0346Z-170324T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1046 PM CDT THU MAR 23 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northern Midland County in western Texas...
Southwestern Martin County in western Texas...
* Until 1130 PM CDT
* At 1046 PM CDT, a severe thunderstorm was located near Midland,
moving northeast at 50 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Midland, Greenwood, Midland International Air and Space Port,
Courtney, Warfield and Midland Airpark.
THIS INCLUDES Interstate 20 between mile markers 127 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3190 10221 3203 10229 3204 10229 3209 10222
3209 10221 3210 10221 3229 10195 3205 10179
TIME...MOT...LOC 0346Z 239DEG 44KT 3203 10215
HAIL...1.50IN
WIND...60MPH
$$
493 follow-up statements
848
WWUS54 KMAF 240400
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1100 PM CDT THU MAR 23 2017
TXC317-329-240430-
/O.CON.KMAF.SV.W.0018.000000T0000Z-170324T0430Z/
Midland TX-Martin TX-
1100 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES...
At 1059 PM CDT, a severe thunderstorm was located near Midland,
moving northeast at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Midland, Greenwood, Courtney and Midland Airpark.
THIS INCLUDES Interstate 20 between mile markers 130 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3191 10218 3202 10221 3209 10222 3209 10221
3210 10221 3229 10195 3205 10179
TIME...MOT...LOC 0359Z 241DEG 30KT 3206 10207
HAIL...1.75IN
WIND...60MPH
$$
49707
WWUS54 KMAF 240418
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1118 PM CDT THU MAR 23 2017
TXC317-329-240430-
/O.CON.KMAF.SV.W.0018.000000T0000Z-170324T0430Z/
Midland TX-Martin TX-
1118 PM CDT THU MAR 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHEASTERN MIDLAND AND SOUTH CENTRAL MARTIN COUNTIES...
At 1117 PM CDT, a severe thunderstorm was located near Stanton,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Midland and Courtney.
THIS INCLUDES Interstate 20 between mile markers 143 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3202 10199 3217 10209 3229 10195 3205 10179
TIME...MOT...LOC 0417Z 239DEG 44KT 3218 10184
HAIL...1.00IN
WIND...60MPH
$$
82685
WWUS54 KMAF 240425
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1125 PM CDT THU MAR 23 2017
TXC317-329-240435-
/O.EXP.KMAF.SV.W.0018.000000T0000Z-170324T0430Z/
Midland TX-Martin TX-
1125 PM CDT THU MAR 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MIDLAND AND SOUTH
CENTRAL MARTIN COUNTIES WILL EXPIRE AT 1130 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 3202 10199 3217 10209 3229 10195 3205 10179
TIME...MOT...LOC 0425Z 239DEG 44KT 3222 10177
$$
82What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 10:15 PM CDT, 31 minutes earlier.
Area forecast discussion, Mar 23, 10:15 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
1015 PM CDT Thu Mar 23 2017
.UPDATE...
Update to remove high wind highlights except for GDP Mtns and to
cancel RFW.
&&
.DISCUSSION...
Winds are decreasing although still windy in a few places as front
moves east across the area. Southerly LLJ will keep winds up
across the east for few more hours.
Also we have opted to cancel RFW, as conditions have abated. Per
satellite we detected a few fires in the area today including;
along I-10 east of Van Horn, near Orla, sw of Seminole and se of
Wink.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 75 45 78 / 40 10 0 0
Carlsbad 46 77 42 80 / 0 0 0 0
Dryden 53 81 50 84 / 10 0 0 0
Fort Stockton 50 78 48 81 / 10 0 0 0
Guadalupe Pass 40 66 43 74 / 0 0 0 0
Hobbs 44 72 40 75 / 0 0 0 0
Marfa 38 67 35 77 / 0 0 0 0
Midland Intl Airport 49 77 47 78 / 10 0 0 0
Odessa 48 77 47 78 / 10 0 0 0
Wink 48 78 44 80 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from 8 AM MDT Friday through Friday afternoon
for Guadalupe Mountains-Southeast Plains.
High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains
of Eddy County.
TX...Fire Weather Watch from 9 AM CDT /8 AM MDT/ Friday through
Friday evening for Andrews-Big Bend Area-Borden-Crane-
Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
Guadalupe Mountains-Howard-Loving-Marfa Plateau-Martin-
Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
and Upper Trans Pecos-Scurry-Terrell-Upton-Van Horn and
Highway 54 Corridor-Ward-Winkler.
High Wind Warning until 6 PM MDT Friday for Guadalupe Mountains.
&&Hazardous weather outlook, Mar 23, 10:18 PM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 1018 PM CDT Thu Mar 23 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-250330- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 1018 PM CDT Thu Mar 23 2017 /918 PM MDT Thu Mar 23 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...TONIGHT Strong southwest to west winds will continue in the Guadalupe Mountains, where a High Wind Warning remains in effect. A few thunderstorms are possible across the northern Permian Basin tonight. Primary threats are gusty wind and small hail. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY Strong west winds are expected to continue in the Guadalupe Mountains Friday. A High Wind Warning is in effect. Critical fire weather conditions will be possible again Friday, across all areas. A Fire Weather Watch is effect. Sunday, critical fire weather conditions will be possible in the Guadalupe Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Mar 23, 10:38 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1038 PM CDT THU MAR 23 2017
TXZ050-051-061-062-240430-
Midland TX-Martin TX-Andrews TX-Ector TX-
1038 PM CDT THU MAR 23 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL
1130 PM CDT...
At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm near
Midland International Air and Space Port, or 8 miles west of Midland,
moving northeast at 55 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Warfield,
Midland Airpark and Mission Dorado.
THIS INCLUDES Interstate 20 between mile markers 124 and 141.
LAT...LON 3188 10229 3204 10234 3220 10217 3209 10204
3195 10198
TIME...MOT...LOC 0337Z 240DEG 48KT 3200 10223
49The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 10:38 PM CDT | Special Weather Statement | MAF | Midland | 52 min |
| Mar 23, 11:27 PM CDT | Special Weather Statement | MAF | Howard | 63 min |
| Mar 24, 4:52 AM CDT | Wind Advisory | MAF | Andrews, Borden, Crane, Dawson, Ector, Gaines and 9 more | 14 hr |
| Mar 24, 5:22 AM CDT | Red Flag Warning | MAF | Andrews, Crane, Ector, Loving, Midland, Pecos and 4 more | 16 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.